It is disturbing that as we enter peak cough, cold and flu season, we are faced with the dilemma that acetaminophen (sold under the brand name Tylenol) may increase the risk of developing asthma.
The last major Tylenol scare occurred in the 80s when a few pill bottles were tainted with cyanide, intentionally, which killed seven people in the Chicago area. Of course, in that event, the problem with the popular pain killer had nothing to do with medication itself (investigators concluded the bottles had been tampered with after production and then replaced on the shelves).
Over the past several years, a growing number of studies have identified an association between acetaminophen intake and increased asthma and other allergic disorders. Last week, Reuters summarized the findings of a study published in the British medical journal Lancet, which linked paracetamol (the brand name of acetaminophen in Europe) to increased development of asthma and eczema in children.
Definition Acetaminophen overdose is one of the most common poisonings worldwide. People often think that acetaminophen, a pain-relieving medicine, is extremely safe. However, it may be deadly if taken in large doses. This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222. Alternative Names Tylenol overdose; Paracetamol overdose Poisonous Ingredient Where Found Acetaminophen is found in a variety of over-the-counter and prescription pain relievers. Tylenol is a brand name for acetominophen. Other medicines that contain acetominophen include: Anacin-3 Liquiprin Panadol Percocet Tempra Various cold and flu medicines Note: This list is not all inclusive. Common dosage forms and strengths: Suppository: 120 mg*, 125 mg, 325 mg, 650 mg Chewable tablets: 80 mg Junior tablets: 160 mg Regular strength: 325 mg Extra strength: 50...
Alternative Names Tylenol # 3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose Symptoms Airways and lungs
Breathing shallow Breathing slow and labored Respiratory arrest Eyes, ears, nose, and throat
Pinpoint pupils Heart and blood vessels
Low blood pressure Nervous system
Coma Convulsions Drowsiness Stupor (lack of alertness) Skin
Bluish skin (fingernails and lips) Cold, clammy skin Heavy sweating Stomach and gastrointestinal system
Nausea and vomiting Spasms of the stomach and intestines Vomiting Liver failure Urinary system
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.